Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 128, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 1997, 5:17 PM CDT for Upton County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1997, 5:17 PM CDT (22:17 UTC)
- Expired
- May 24, 1997, 6:20 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:58 PM CDT | Hail 1 | Mc Camey, TX | This storm developed near the Pecos River in southern Crane County, moved to the ENE and became a multicell severe storm as it crossed Upton County. The hail fell out of a cell that had just passed maturity. This cell rapidly dissipated as the cluster contin |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 682 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
721 WUUS1 KMAF 242219 RRA SVRMAF TXC461-242320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 517 PM CDT SAT MAY 24 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 620 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...SOUTHERN UPTON COUNTY AT 516 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 8 MILES WEST OF RANKIN MOVING EAST AT 30 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... RANKIN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. MURDOCH/BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:34 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 24, 2:34 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 233 PM CDT SAT MAY 24 1997 DRYLINE APPARENT ACROSS ERN NM TO EAST OF MARFA WITH DEWPOINTS GENERALLY IN THE 50S TO E. ADAP INDICATES ATMOS CONTINUES TO DESTABLIZE WITH LI'S TO MINUS 5 TO 7 AND MSTR CONVERGENCE INVOF AND ALONG DRYLINE...CORRELATES WELL WITH OBSERVATIONS OF AND RAPIDLY DEVELOPING TCU/CB ALONG DRYLINE SW-NW WHERE TEMPS ALREADY IN U80S. KMAF VWP ALONG WITH MRF/GDP/MT. LOCKE WINDS INDICATE DRYLINE WILL CONTINUE TO EVOLVE AND MOVE E NEXT FEW HOURS AS ADIABATIC TEMP PROFILE ALLOWS DEEP MIXING TO OCCUR...WINDS AT KMAF HANGING AROUND 200-220 AND DWPT DOWN TO 47. MODERATE INSTABILITY IN PLACE ACROSS THE ERN CWA MAY ALLOW FOR A FEW STORMS TO BECOME STRONG...POSSIBLY SEVERE...HOWEVER LATEST SURFACE AND VWP DATA SUGGEST LOW LEVEL CONVERGENCE MAY NOT BE AS SIGNIFICANT AS INDICATED BY GUIDANCE WITH A SW WIND AS FAR E AS KSJT. ALL THE ABOVE JUSTIFIES WIDELY SCATTERED CONVECTIVE THREAT THIS AFTERNOON AND INTO THE EARLY EVENING HOURS AS DRYLINE LIKELY TO MOVE W AFTER SUNSET. CONVECTIVE THREAT TO END SHORTLY AFTER MIDNIGHT AS DRYLINE SURGES E WITH STRENGTHENING WLY MID LEVEL FLOW AS NRN AZ WAVE MOVES INTO THE PLAINS. GRADIENTS FROM 7H TO SURFACE SUGGESTS AT LEAST BREEZY CONDITIONS FOR SUNDAY AFTERNOON AS NGM FCST SOUNDING SUPPORTS GOOD MIXING CONDITIONS. COORD WITH LBB. MAF 59/91 20/0 CNM 63/91 10/0 MRF 53/85 -/0 P07 66/94 20/0 MURDOCH/PENDERGRAST
In the hours before
Special weather statement, May 24, 11:36 AM CDT, 5 hours 41 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-250500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1135 AM CDT (1035 AM MDT) SAT MAY 24 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY EAST OF A LINE FROM SEMINOLE TO ANDREWS TO MIDLAND/ODESSA AND BIG LAKE. A DRYLINE LOCATED OVER EASTERN NEW MEXICO AND FAR WEST TEXAS WILL MOVE EASTWARD THIS AFTERNOON AND IS EXPECTED TO BECOME SITUATED OVER THE TEXAS SOUTH PLAINS TO THE PERMIAN BASIN AND BIG BEND BY THIS EVENING. EAST OF THE DRYLINE ABUNDANT MOISTURE AND SURFACE HEATING AS WELL AS LOW LEVEL CONVERGENCE IN THE VICINITY OF THE DRYLINE WILL HELP TO PRODUCE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS OVER THE OUTLOOK AREA. WIND PROFILES ALOFT SUPPORT THE INITIAL DEVELOPMENT OF OF MULTICELL THUNDERSTORMS WITH THE MAIN THREAT BEING GUSTY WINDS AND LARGE HAIL...HOWEVER THERE IS A CHANCE OF SUPERCELL DEVELOPMENT ESPECIALLY OVER THE NORTHEAST PORTION OF THE OUTLOOK AREA GIVEN MORE FAVORABLE WIND PROFILES THAT EXIST IN THAT REGION. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. PENDERGRAST/MURDOCH
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:48 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 47 min |
| May 24, 5:55 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 45 min |
| May 24, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 52 min |
| May 24, 6:52 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.